California, 2021Damaging Wind and Heavy Rain in California, June 29, 2021
June 29, 2021 · NWS HNX · 2 events in 2 counties and zones
A strong high pressure center over the Pacific Northwest pulled in moisture from the east which produced thunderstorms over the Sierra Nevada during the afternoon of June 29. Although the thunderstorms on the previous day were mainly dry with very little rainfall, the moisture surge the following day was deeper and as a result some of the thunderstorms produced locally heavy rainfall, damaging…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure center over the Pacific Northwest pulled in moisture from the east which produced thunderstorms over the Sierra Nevada during the afternoon of June 29. Although the thunderstorms on the previous day were mainly dry with very little rainfall, the moisture surge the following day was deeper and as a result some of the thunderstorms produced locally heavy rainfall, damaging outflow winds and small hail during the afternoon and early evening hours of June 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 29, 12:53 PM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 29, 12:53 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
153 PM PDT Tue Jun 29 2021
.SYNOPSIS...
Hot temperatures will continue through mid-week, with slight
cooling by the end of the week. Isolated to scattered showers and
thunderstorms are expected over the mountains and desert through
Wednesday. Isolated storms will continue over the Sierra Nevada
each afternoon through the end of the week.
&&
.DISCUSSION...
Convection has started earlier today across the sierra and Mojave
Desert. A surge of moisture moved in from the north overnight with
an area of showers pushing through the Indians Wells Valley and
south sierra this morning. The upstream sounding from Reno shows
moisture is at mid levels of the atmosphere with dry lower levels.
So there is a potential for dry thunderstorms through the
evening. Think any storms on Wednesday will be wetter and provide
more localize rain as models show humidity levels increasing at
lower levels. Drier air will be moving onshore through south CA
Wednesday and should decrease the potential for convective storms
towards the Tehachapi Mountains. However the threat of convective
storms will continue over the sierra though the end of the week as
the axis of the moisture remains along and east of the sierra
while the drier air remains towards the coast. A low forming off
the north CA coast will provide a stronger south flow and finally
send the moisture northward Thursday night. This will decrease and
limit the threat of convective storms towards Yosemite Friday.
Little change in temperatures tonight as the ridge remains
anchored over the PacNW. Temperatures should remain warm over the
thermal belts near the foothills perhaps around 80 degrees.
Models prog for the ridge to start shifting east Wednesday. This
will bring a slight cooling towards the north sectors but most
locations may end up in triple digits especially the south valley.
Higher resolution models show a good gradient onshore wind
setting up during the early evening Wednesday. There could be
some good cooling Wednesday night due to the cooler marine air.
Heat index values lower into the moderate category over much of
the district Wednesday perhaps due to the cooler overnight lows
Thursday morning. So will not extend the heat warning. Little
change in temperatures through the weekend but should remain a bit
above normal levels.
&&
.AVIATION...
Local MVFR/IFR over the mountains due to isolated thunderstorms
through 06Z Wednesday. Otherwise, VFR conditions will prevail
across the central CA interior for at least the next 24 hours.
&&
.AIR QUALITY ISSUES...
On Tuesday June 29 2021... Unhealthy for sensitive groups in Kern
County and Sequoia National Park and Forest.
Further information is available at Valleyair.org
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM PDT this evening for CAZ179-
182>189-198-199.
Red Flag Warning until 8 PM PDT this evening for CAZ299-595>597.
Red Flag Warning until 8 PM PDT this evening for CAZ592>594.
&&
public...MV
aviation....DS
weather.gov/hanford
In the hours before
Special weather statement, Jun 29, 1:14 PM PST, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
214 PM PDT Tue Jun 29 2021
CAZ192-292200-
Central Sierra CA-
214 PM PDT Tue Jun 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHEASTERN TUOLUMNE AND NORTHERN MADERA COUNTIES UNTIL 300 PM
PDT...
At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tioga Pass, or 13 miles southwest of Lee Vining, moving south at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tioga Pass, Merced Lake High Sierra Camp, Vogelsang High Sierra Camp,
Tuolumne High Sierra Camp, Sunrise High Sierra Camp, Tuolumne
Meadows, Glen Aulin High Sierra Camp, Merced Lake Ranger Station,
Tuolumne Meadows Visitor Center, Tenaya Lake, Tuolumne Meadows
Campground and Dana Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3793 11927 3791 11925 3776 11925 3774 11927
3773 11925 3764 11925 3768 11949 3798 11943
TIME...MOT...LOC 2113Z 011DEG 18KT 3785 11932
DSHeavy Rain, Tuolumne
- When
- June 29, 2:00 PM PST to 4:00 PM PST
- Where
- Tuolumne County, 3.94 mi N of Aspen Vly to 3.33 mi NNE of Aspen Vly
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.877, -119.361
A thunderstorm produced heavy rain at Tuolumne Meadows with 1.25 measured at the ranger station between 1500 and 1700 PDT. The storm also produced pea sized hail and flooded some tents at the Tuolumne Meadows Campground.
Thunderstorm Wind, Fresno
- When
- June 29, 3:30 PM PST
- Where
- Fresno County, 0.55 mi W of Pine Logging Camp to 0.59 mi W of Pine Logging Camp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.070, -119.180
The Upper Providence remote weather station estimated a wind gust of 60 mph from a thunderstorm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in New Mexico, June 29 to 30, 20211 death · $37,000 · 6 events
- Flash Flood and Damaging Winds in Nevada, June 29 to 30, 2021$1.2 million · 63 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$52,000 · 50 kt wind · 28 events
- Flash Flood and Heavy Rain in Wisconsin, June 29, 2021$110,000 · 4 events
- Flash Flood in Iowa, June 29, 2021$60,000 · 1 event
- Damaging Winds in Kentucky, June 29, 2021$52,000 · 61 kt wind · 3 events
- Damaging Winds in Connecticut, June 29, 20212 injured · $21,000 · 50 kt wind · 6 events
- Damaging Winds in Massachusetts, June 29, 2021$19,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in New York, June 29, 2021$19,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 29, 202155 kt wind · 13 events
- Excessive Heat in New Jersey, June 29 to 30, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957125, 957126.